Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 115, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1998, 4:38 PM CDT for Ellis County, Ness County, Trego County, Kansas. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 4:38 PM CDT (21:38 UTC)
- Expired
- May 24, 1998, 5:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Ellis County, KS, Ness County, KS, Trego County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:45 PM CDT | Hail 1.75 | Trego Center, KS | All of the west windows broken out of a house. The hail was part of a swath 7 miles wide that tracked along a line from the Gove county border from section 19-14-25 to the southeast corner of the county. Over 50,000 acres of native grass were mowed down. |
| May 24, 4:57 PM CDT | Hail 1.75 | Schoenchen, KS | Much of the wheat and corn were mowed down. |
| May 24, 5:11 PM CDT | Hail 1 | Antonino, KS | |
| May 24, 5:15 PM CDT | Hail 1.75 | Ransom, KS | Windshield broken. Hail fell in a swath across the county. The swath was about 30 miles wide. |
| May 24, 5:17 PM CDT | Hail 0.75 | Schoenchen, KS | |
| May 24, 5:28 PM CDT | Hail 1 | Schoenchen, KS | |
| May 24, 5:33 PM CDT | Hail 0.75 | Bazine, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
590 WUUS1 KDDC 242136 RRA SVRDDC KSC051-135-165-195-242225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 438 PM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ELLIS COUNTY IN CENTRAL KANSAS NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS NORTHERN RUSH COUNTY IN CENTRAL KANSAS EXTREME SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 525 PM CDT * AT 435 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MCCRACKEN MOVING EAST AT 30 MPH. THIS STORM WILL CONTINUE TO AFFECT CEDAR BLUFF RESERVIOR THROUGH 500 PM. * SOME LOCATIONS AFFECTED MCCRACKEN BY 445 PM CDT ANTONINO BY 455 PM CDT SCHOENCHEN BY 505 PM CDT LIEBENTHAL BY 505 PM CDT MUNJOR BY 510 PM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PARKIN/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:36 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 24, 3:36 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT SUN MAY 24 1998 FCST CHALLENGE MAINLY SVR WX THIS EVE. NOT A WHOLE LOT OF TIME FOR DISCUSSION WITH SVR WX MOVING INTO CWA. ATMOS IS VERY UNSTABLE THIS AFTN PER MODIFIED SHARP SOUNDING. WITH CURRENT TMP/DWPT...LIS ARE DOWN TO -11 WITH CAPE NEAR 4000 J/KG. SHORT FUSE COMPOSITE PINPOINTING SFC MOIST CONV FROM WEST CNTRL KS EAST AND SOUTHEAST INTO CNTRL OK. VSBL SAT LOOP SHOWING CU FIELD THIS AREA AS WELL. SVR TSTM OVER WEST CNTRL KS BEGINNING TO SHOW MORE SEWRD MOVMT IN THE FACE OF MOIST LOW LVL INFLOW. EXPECT TSTMS TO CONT TO FIRE ALONG OUTFLOW BNDRY AS IT MOVES SOUTH ACROSS SWRN KS THIS EVE. IN ADDITION TO SVR WX...HEAVY RAIN WILL ALSO BE A BIG THREAT WITH SOME LOCALIZED FLASH FLOODING A GOOD POSSIBILITY. TSTM ACTIVITY INCRG AS H5 VORT MAX OVR WRN COLO ERLY THS AFTN APPCHS AREA. MODELS PICKED UP ON THIS FEATURE WITH NGM HANDLING IT BEST ALTHOUGH IT MAY BE A LITTLE SLOW. AVN SEEMED TO WASH IT OUT TOO MUCH BY MON. SFC LOW SHOULD MOVE EAST TONIGHT AND BE IN VCNTY OF P28 BY 12Z MON. SFC FLOW BECOMES NRLY THIS EVE AS LOW MOVES EAST. SHOULD SEE SOME ST DVLP AGAIN TNGT AS HIGH PRESS NOSES IN BUT XPCT IT TO ERODE AGAIN DURING DAY MON. SFC WNDS FCST TO BCM MORE ERLY OVER WRN HI PLNS MON EVE AND UPSLOPE FLOW COMBINED WITH MAX HEATING ALNG ERN SLOPES OF ROCKIES COULD SET OFF SOME TSRA. SOME OF THESE COULD MOVE INTO WRN SCTNS OF CWA DURING EVE HOURS SO WILL MENTION SLGT CHC FOR THAT. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 058/076 056/082 060 60- GCK 057/075 054/081 058 60- EHA 055/077 053/080 059 502 LBL 058/076 055/083 060 60- HYS 057/075 055/081 060 61- P28 060/079 058/083 064 510 GERARD
In the hours before
Special weather statement, May 24, 11:17 AM CDT, 5 hours 21 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT SUN MAY 24 1998 A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER SOUTHWEST KANSAS TODAY. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE CENTRAL AND SOUTHERN ROCKIES THIS AFTERNOON...COUPLED WITH AFTERNOON HEATING...WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS. THE THUNDERSTORMS ARE INITIALLY EXPECTED TO FIRE OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS AND MOVE TO THE EAST SOUTHEAST DURING THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS GENERALLY TO THE SOUTH OF HIGHWAY 96. GERARD
Special weather statement, May 24, 11:17 AM CDT, 5 hours 21 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT SUN MAY 24 1998 A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER SOUTHWEST KANSAS TODAY. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE CENTRAL AND SOUTHERN ROCKIES THIS AFTERNOON...COUPLED WITH AFTERNOON HEATING...WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS. THE THUNDERSTORMS ARE INITIALLY EXPECTED TO FIRE OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS AND MOVE TO THE EAST SOUTHEAST DURING THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS GENERALLY TO THE SOUTH OF HIGHWAY 96. GERARD
Special weather statement, May 24, 3:04 PM CDT, 1 hour 34 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SUN MAY 24 1998 ...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING... THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO NESS CITY. THIS BOUNDARY IS SLOWLY MOVING SOUTH. THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST THROUGH NESS CITY AND LACROSSE THROUGH 600 PM. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY RAIN WHICH COULD CAUSE SOME FLASH FLOODING. TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS. GERARD
Special weather statement, May 24, 3:04 PM CDT, 1 hour 34 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SUN MAY 24 1998 ...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING... THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO NESS CITY. THIS BOUNDARY IS SLOWLY MOVING SOUTH. THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST THROUGH NESS CITY AND LACROSSE THROUGH 600 PM. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY RAIN WHICH COULD CAUSE SOME FLASH FLOODING. TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| May 23, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 50 min |
| May 23, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| May 23, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 45 min |
| May 23, 9:02 PM CDT | Tornado Warning | DDC | Clark, Kiowa | 33 min |
| May 23, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 29 min |
| May 23, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| May 23, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
| May 23, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| May 24, 2:52 PM CDT | Tornado Warning | DDC | Lane | 48 min |
| May 24, 3:04 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 46 min |
| May 24, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| May 24, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 46 min |
| May 24, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| May 24, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 49 min |
| May 24, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 50 min |
| May 24, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 47 min |
| May 24, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.